Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Dextromethorphan be taken for croup?

Answered by
Dr.
Dr. Archana Verma

Pediatrician

Practicing since :2006

Answered : 1129 Questions

default
Posted on Wed, 21 Oct 2015 in Child Health
Question: Hi there,
Last year my 5 yr old son developed croupe 8-9 times and rec'd dexamethasone orally, which he responded to very well to each time. I am a physiotherapist and was quite concerned about giving him this....we tried all the typical techniques but nothing worked (ie: cold air, steam, humids, etc.). We finally pushed for inhalers and got a prescription.The salbutamol seems to work now, but I am very concerned about the frequency he rec'd last year! He has been fine since January 2015 but concerned about bone health. He has seen a pediatrician who stated that my son was fine...but I want a second opinion regarding "too much dexamethasone" and long term side effects.....he is otherwise healthy. no asthma, no rashes, no issues whatsoever. Doesn't get SOB with activity. He was a natural childbirth with no concerns. His cousin used to get croupe but grew out of it. Sister and family healthy. No allergies.
doctor
Answered by Dr. Archana Verma 56 minutes later
Brief Answer:
Do not worry

Detailed Answer:
Hi
Welcome to the HCM

I completely understand your concerns but don't worry. Dextromethorphan doesn't affect bone health on short term or long term use at all. It's a drug which acts centrally to suppress dry coughs. So, the short term or immediate side effects are central mainly confusion, dizziness, drowsiness, nausea, vomiting, increased heart rate, slurred speech, psychosis, hallucinations, anxiety, poor co-ordination, over heating. In some cases it may cause allergic reaction such as itching and rashes.

No specific long term side effects have been proved. But it has been suggested that long term abusive doses can cause learning and memory impairment along with liver dysfunction.

If it was given to your son at recommended dosages and had no immediate side effects, then there is nothing to worry at all.

If your child has dry cough next time, then try tixylix cough syrup as it has glycerin which is soothing with no significant side effects at all.

If the cough at present is responding to salbutamol, then there is a possible allergic tendency. So, try to search for causes of allergy and avoid them.

Hopefully this will help you. I would be happy to help you in any further questions.
Take care
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Archana Verma 53 minutes later
Hi there,
Thank you for your reply. I just want to confirm that the medication was dexamethasone (decadron) for croupe cough. It was not dry cough, but the distinct bark cough you hear with croupe (NB: he is up to date on all vaccinations including pertussis). Doctors confirmed croupe

I did read that frequent use of this medication (steroid) can affect bone health. Especially avascular necrosis in growing children.

The dexamethasone always worked well with 1 dose each time....but my son just kept getting croupe 1/mo (he was at a daycare with several young children, one in particular constantly had sinus infections and likjely RSV). the meds would resolve the issue then a few weeks later he'd get a cold and croupe again.

Now that months have gone by and he has grown, we tried the salbutamol andso far it seemed to work to prevent the wheezing/ gasping that we saw when he got croupe in the past.....

Does this additional information change your response at all??

Thx muchly :)

XXXX
doctor
Answered by Dr. Archana Verma 32 minutes later
Brief Answer:
Do not worry

Detailed Answer:
Hi

I am extremely sorry for the confusion of drugs.

Dexamethasone (although the drug of choice for viral croup) should not be used for mild to moderate cases of croup which do not compromise airways.

Your concerns about its use are not completely inappropriate. Yes, being a steroid it's overuse can make a child prone to multiple complications including avascular necrosis of bones ( hip esp.). But at the same time, if your child is completely fine with no pains even on passive movement of joints, then the possibility is extremely low.

So, I would recommend you just a pelvic x Ray for complete satisfaction ( MRI if he feels any joint pain).

Hopefully this will be of help.
Take care
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Archana Verma 35 hours later
Thank you again for your response.

My son does not have pain in his joints..he does get leg cramps in his hamstrings but seems to be localized to hamstring insertion not the joint.

I will take your advice and request an xray - at least to look at coloration of bone on xray and I will try passive hip movements.

Do you think 8-9 doses of dexamethasone in one year would do permanent damage...is avascular necrosis something that he can develop later (without symptoms now)? Prior to this year, he had only about 4-5 doses overall (age 10 months to 4 yrs old). As mentioned, he is 5 yrs old now.

We just made it through an episode of croupe again in past few days, without meds.

Thank you again,

Just need to know your thoughts on "what you would consider OVERUSE of dexamethasone."

XXXX
doctor
Answered by Dr. Archana Verma 2 hours later
Brief Answer:
Do not worry

Detailed Answer:
Hi

The chances of development of avascular necrosis (AVN) if he is completely asymptomatic and has clear bone picture (even after one year) are almost nil.

Also, there is no such reported cases of croups developing avascular necrosis after dexamethasone use till date. It's not advisable for mild to moderate attacks of croups mainly because of other more common side effects of steroids.

Overuse of any steroid including dexamethasone as in autoimmune diseases such as SLE, pemphigus, renal dysfunction has been more commonly associated with development of AVN.

If your child has pain in hamstring, you may check for vitamin D and calcium deficiency. These are quite common reason for such complaints.

Hopefully this will be of help.
Take care



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Asthma

doctor1 MD

i have a suden flicker like palpitation from my left lower chest folowing sneezing, lying down left lateraly, siting bending forward with no hypertention,no asthma or alergy nor any other problems could it be my heart or diaphram..even my ecg is normal

doctor1 MD

Hi, I ve been experiencing chest tightness for over a month. It is not constant, but periodic. I ve been to my GP who listened to my chest and found no wheezing. She prescribed Advair 2x/day for a month and had me see her after 2 weeks of use. She said my lungs were clear but to finish the month on Advair so that we can stabalize the tightness. I am in my 3rd week now and am currently experiencing the Same degree of tightness that caused me to go to her 3 weeks ago. The only things i ve changed with my lifestyle in the past couple of months is going on the Pill for the first time in my life (starting in Feb.). I am now 35. And i ve added daily fish oil capsules as a dietary supplement. Can any of these cause intermittent chest tightness or could it be more serious, like asthma, lung disease or even Cancer? (I have never smoked in my life but my father smoked in the house when i was growing up.)

doctor1 MD

I have igg deficiency, asthma , and I have pain between my shoulders in my back. My stool has little white balls in it and I feel short of breath. I also have bouts of tachycardia and low grade fevers, I have had tons of medical exams. The only test I haven t had are Gallbladder exams. My colonoscopy found nodules in my ilium but they tested negative for Crohn s. Could this be a GB problem? My CT showed one elevated liver enzyme.

doctor1 MD

hi, i am due to have surgery (decompression on my elbow) in a weeks time. I am currently taking a short course of steroids and antihistimine for severe hayfever, i have a dry un productive cough which is still present i have mild asthma but this is worsened during the summer months. will they still perform the surgery?

doctor1 MD

Hi Doctor, My wife seems to be have mumps , her right cheek is swolen and she has pain. She wanted to take Ibuprofen , however the medicine instructions states check with your doctor if you have asthma . do you have any other pain reliever or pain...

doctor1 MD

Good Morning, I am caregiver for my Father who is 95. He has asthma , COPD, just had a stent inserted in his right aortic valve and is due to have a valve replacemt next week. Last thursday he started feeling ill, cough , clight fever, took him to...

doctor1 MD

Hello Doctor, Need your expert advice here,request you to please guide me on this and let me know the further process Medical history 1. Bronchitis asthma 2. Thalassemia Minor 3. Severe Iron deficiency anemia 4. Shoulder pain , muscle pain in...